how many taking 5-ASA and azathioprine?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 3/4/2008 5:55 AM (GMT -7)   
So recently a research article is published in the American Journal of gastroenteroloy 2007;102:2747-53. ( Dose-dependent influence of 5-aminosalicylates on thiopurine metabolism) indicating that there are some benefits to dual therapy with 5-ASAs(penatas, messalines etc) and thipruine drugs (6-MP, azathioprine, imuran)

This week The European Journal of gastroenterology and hepatology 2008;20:169-73 publishes an article that says the dual therapy carries a greater risk of adverse outcomes.

Hard to keep up with science. No wonder there are so many treatment models. Guess it depends which journal articles your doc has read last.

So to stay on both drugs or not. Last time I tried to come off pentasa I had an increase in symptoms. Now my dose of azathioprine has been increased again by half and in a couple of months I'm hoping to again try to come off the pentasa. Just wondering what others experiences have been on the two medications.

Any of you able to come off 5-ASA after starting imuran, azathioprine etc.?
Belleenstein:

30+ years living with Crohn's.


MBJOH
Regular Member


Date Joined Mar 2007
Total Posts : 257
   Posted 3/4/2008 6:29 AM (GMT -7)   
I have been on both pentasa and azathioprine for over a year now and the combination seems to work well. I take 75 mg of azathioprine and 8 pentasa capsules a day. I am also on Humira. The addition of the Humira, which was about 10 months ago now, was what really seemed to help me. If I had to pick a RX to drop it would not be the pentasa, I don't have any side effects from it and I don't think I have ever read about any really bad long term side effects from it. I would rather drop the imuran or humira as both of those has the risk of cancer. MB

bektold
Regular Member


Date Joined Jul 2007
Total Posts : 456
   Posted 3/4/2008 8:08 AM (GMT -7)   

I'm on both Pentasa and Imuran, and have been for about 8 months.  The only side effect I'm aware of was hair loss last fall, and that stopped when I added a B vitamin daily.  My doctor thought at the time that it was my body's reaction to everything it had been through, and not drug related anyway.

My GI would just as soon see me off the Pentasa.  He doesn't believe it does much.  But I resisted when he suggested it, and he didn't push it.  I was just starting to get stable at the time, and I didn't want to risk backsliding.  Once I'm off the Pred and stable I'll consider going off the Pentasa.

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 11:34 AM (GMT -7)
There are a total of 2,735,961 posts in 301,341 threads.
View Active Threads


Who's Online
This forum has 151440 registered members. Please welcome our newest member, Ian88.
265 Guest(s), 12 Registered Member(s) are currently online.  Details
scottishlymielady, PeteZa, Milenita, Tick41, pmm73, Ariel Smith, poohcheez, Traveler, Jozuck12, SueCAll, Tim Tam, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer